What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 25, 3:32 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 25, 3:32 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
432 PM EDT Sat Apr 25 2020
.SHORT TERM...(This evening through Sunday night)
Issued at 432 PM EDT SAT APR 25 2020
The 20z analysis shows broad 500mb troughing across most of the
CONUS with an embedded shortwave trough over the Mid-Mississippi
Valley. Models are in good agreement that weak ridging builds
over the western and central US as the the shortwave trough slowly
propagates eastward over the next 36 hours. Meanwhile at the
surface, low pressure over western KY will pivot an occluding
front across eastern KY with the triple point tracking near the
TN and VA borders. The low will continue to lift across northern
Kentucky tonight and over the West Virginia Panhandle on Sunday,
while another shortwave trough pivots around the back side of the
low. The system finally pulls away Sunday evening as surface high
pressure nudges northward from the Gulf Coast region.
In terms of sensible wx, the CAMs continue to show numerous
showers and a few thunderstorms across the area this evening as
the occluded front approaches from the southwest. The area of
greatest concern will be over counties adjoining the Tennessee
border and across Harlan County, closer to the triple point.
These areas will see the greatest amount of destabilization with
SBCAPE reaching 500-750 J/kg. This combined with veered
hodographs, 40-50 kts of effective shear and 0-3 km SRH > 250 will
result in a favorable environment for a few supercells.
Meanwhile, freezing levels will range from 7-9k feet and much of
the CAPE appears to be in the favored hail growth zone, so some
large hail is a good possibility over the southern counties in any
stronger updrafts. The low-level RH is also quite high, resulting
in low LCLs, which may also encourage isolated tornadogenesis
under the strongest updrafts. Over the northern counties, the
instability will be less, resulting in weaker updrafts, however,
some small hail is probable given the low freezing levels.
Any storms dissipate fairly quickly this evening with overall
shower coverage also diminishing behind the front, except
remaining more widespread over the northern counties under the
passing low pressure center. Low temps will generally be in the
upper 40s to lower 50s. Showers increase again Sunday as a
shortwave trough pivots around the backside of the departing low.
It will also be quite breezy and raw as winds shift to the NW.
Temps will hold nearly steady for much of the day in the lower
50s.
The showers finally taper off Sunday evening as the shortwave
departs and surface high pressure edges in from the Gulf Coast
States. If skies are able to clear, temps should drop off fairly
quickly into the upper 30s and low 40s with fog development a good
bet in the river valleys.
.LONG TERM...(Monday through Saturday)
Issued at 407 PM EDT SAT APR 25 2020
The period is expected to begin with an upper level low centered
over the Northeast and an upper level trough south along the eastern
seaboard. Generally quasi zonal flow is expected from the western to
central Conus with a weak shortwave trough nearing the western Great
Lakes and and another moving across MO and KS. Further northwest, a
shortwave trough is expected to be working into the Pacific
northwest. At the surface, an area of low pressure is initially
expected to be centered in the vicinity of Cape Cod with a ridge of
sfc high pressure centered over the TN Valley and extending north
into the OH Valley and south into the northern Gulf of Mexico. A
weak sfc system is initially expected to be centered over the
Dakotas/upper mid west with a warm front nearing the MS Valley.
From Monday into Tuesday, the upper level low initially over the
Northeast is expected to move slowly east and northeast and off into
the Atlantic while a more northern shortwave trough moves across the
Great Lakes and merges with the northeast upper low. Meanwhile the
entering the northwest should move into and across the northern
Rockies and into the northern Plains and upper midwest. The weaker
more southern shortwave trough should move across the Commonwealth
late Monday into Monday night. A weak sfc low over the upper Midwest
vicinity should move little from Monday into Monday night though low
pressure will become more organized/redevelop in the Northern
Plains/MO Valley late Monday night into Tuesday. This should result
in the warm front lifting across the Commonwealth late Monday into
Monday night.
The period will begin dry with high pressure departing east on
Monday. With the warm front moving across the Commonwealth and weak
shortwave passing a few showers or sprinkles cannot be completely
ruled out on Monday night into early on Tuesday. With the boundary
in the vicinity and the upper low developing to the west, shower
chances will linger through Tuesday in the north. Then, as the upper
low and sfc low system approach and then slowly move across the
region from Tuesday night through the end of the period, the middle
to end of the week should feature unsettled weather and chances for
showers. Chances for showers peak on Wednesday. A few thunderstorms
will also be possible as early as late Tuesday night Wednesday
into Wednesday night as the sfc cold front approaches and then
moves across the area with cooling aloft from the upper low
steepening lapse rates and increasing instability. Isolated
thunderstorms are also possible during peak heating on Thursday
and perhaps Friday as well in the far east. As the upper system
moves further away and moisture decreases, shower chances lessen
toward the end of the period.
Temperatures should average a few degrees below normal to begin the
period on Monday, but rebound to near normal in the warm sector on
Tuesday. Clouds and precipitation will largely influence temperatures
on Wednesday with the west generally coolest and temperatures nearer
to normal in the far east. Behind the front, temperatures will
average a few degrees below normal on Thursday before moderating as
the system departs to the northeast to end the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 226 PM EDT SAT APR 25 2020
Low pressure lifting along the Ohio River will pivot a Pacific
occluded front northeast across the area this evening causing CIGs
to lower to MVFR at all sites by 2Z. A round of showers, some
heavy with brief visibility reductions, will continue spreading
northeast this afternoon. A more robust area of showers and
storms, some of which could be severe, is expected to impact
airfields along and south of the Hal Rogers Parkway / Highway 80,
including SME and LOZ, between 21-01z. The shower activity becomes
more scattered south of I-64 by 5Z, but CIGs will remain solidly
low MVFR / high IFR through the night. Another trough pivoting
around the low will bring the renewed threat for steadier showers
after sunrise Sunday and continued low MVFR/IFR CIGS.
Winds will be generally variable to SSE this afternoon at around 5
kts, except 5-10 kts at SYM. Winds at SME and LOZ could be erratic
and gusty near any thunderstorms. Winds turn SW 5-10 kts tonight,
increasing to W near 10 kts on Sunday.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...GEERTSON
LONG TERM...JP
AVIATION...JP/GEERTSON
Hazardous weather outlook, Apr 25, 3:36 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
436 PM EDT Sat Apr 25 2020
KYZ044-050>052-058>060-104-106>114-119-120-262345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-
Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
436 PM EDT Sat Apr 25 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This Evening and Tonight.
Thunderstorms are possible through this evening. Thunderstorms
could produce small hail, gusty winds, and brief heavy rain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible from Tuesday night into Wednesday
night, Thursday afternoon and evening and Friday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KYZ068-069-079-080-083>088-115>118-262345-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Perry-Clay-Leslie-Letcher-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Hazard, Manchester, Hyden, Jenkins,
and Whitesburg
436 PM EDT Sat Apr 25 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This Evening and Tonight.
Thunderstorms are possible through this evening. The main threats
from these storms will be hail to around quarter size, damaging
wind gusts, and brief heavy rain. While the threat is lower, a
tornado cannot be ruled out, especially south of KY Highway 80 and
the Hal Rogers Parkway.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible from Tuesday night into Wednesday
night, Thursday afternoon and evening and Friday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through this evening.
GEERTSON/JP
In the hours before
Special weather statement, Apr 25, 4:23 PM EST, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
523 PM EDT Sat Apr 25 2020
KYZ083>085-252200-
Whitley-McCreary-Wayne-
523 PM EDT Sat Apr 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...MCCREARY
AND SOUTHWESTERN WHITLEY COUNTIES THROUGH 6 PM EDT...
At 522 PM EDT, a strong thunderstorm was located near Mount Pisgah,
or 10 miles north of Jamestown, moving northeast at 45 mph.
Winds gusts up to 40 mph and hail of pea to penny size hail are
possible with this storm.
Locations impacted include...
Whitley City, Parmleysville, Great Meadows Campsites, Slavens,
Parkers Lake, Cumberland Falls S.P., Co-
Operative, Pine Knot, Ritner, Hollyhill, Wiborg, Blue Heron,
Honeybee, Marshes Siding, Greenwood, Duckrun, Beulah Heights, Kidds
Crossing, Stearns and Jellico Creek.
LAT...LON 3660 8479 3662 8498 3694 8438 3666 8417
3659 8440
TIME...MOT...LOC 2122Z 239DEG 40KT 3657 8487
JPSpecial weather statement, Apr 25, 4:48 PM EST, 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
548 PM EDT Sat Apr 25 2020
KYZ080-085>087-114>117-252230-
Whitley-Clay-Knox-Perry-Bell-Owsley-Laurel-Leslie-
548 PM EDT Sat Apr 25 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAUREL...
NORTH CENTRAL BELL...KNOX...SOUTHEASTERN OWSLEY...NORTHWESTERN
LESLIE...WESTERN PERRY...EAST CENTRAL WHITLEY AND CLAY COUNTIES...
At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sasser to Baileys Switch to Gausdale.
Movement was northeast at 30 mph.
Winds in excess of 30 mph and pea to penny size hail are possible
with these storms.
Locations impacted include...
Barbourville, Manchester, Brightshade, Swan Lake, Goose Rock, Erose,
Bush, Cranes Nest, Herron, Hooker, Ice Cliff, Avis, Cottongin,
Dewitt, Flat Lick, House, Hector, Boho, Bimble and Bertha Station.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3733 8351 3712 8339 3687 8358 3674 8408
3688 8402 3710 8396
TIME...MOT...LOC 2148Z 239DEG 28KT 3707 8391 3691 8389 3678 8399
JP